South Carolina, 2014

Hail and Damaging Winds in South Carolina, May 23, 2014

May 23, 2014 · NWS CAE · 18 events in 6 counties and zones

Severe storms over areas of the northern Pee Dee region produced baseball size hail. Other areas of the Midlands produced wind damage and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Severe storms over areas of the northern Pee Dee region produced baseball size hail. Other areas of the Midlands produced wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 23, 3:57 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, May 23, 3:57 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
457 PM EDT FRI MAY 23 2014

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA THROUGH THE OVERNIGHT THEN STALL
TO THE SOUTH. HIGH PRESSURE WILL RIDGE INTO THE FORECAST AREA FROM
THE NORTH SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
MUCH OF THE AREA UNDER A SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT.
SURFACE ANALYSIS SHOWS BACKDOOR FRONT ACROSS CENTRAL JUST SOUTH OF
GREENSBORO SOUTHEAST TO NEAR GOLDSBORO...STILL WELL NORTH OF THE
NC/SC BORDER. LOOKS AS THOUGH BEST CONVERGENCE THIS AFTERNOON WILL
REMAIN NORTH OF THE AREA. BY TONIGHT...EXPECT CONVERGENCE AND
FRONT TO GRADUALLY SETTLE SOUTHWARD INTO THE CWA.

FOR THE REMAINDER OF THIS AFTERNOON/EARLY EVENING...POTENTIAL EXIST
FOR A FEW STRONG/SEVERE THUNDERSTORMS TO DEVELOP DURING THE
AFTERNOON/EARLY EVENING HOURS. AS OF 230 PM...ONE STORM IS LOCATED
IN PICKENS COUNTY WITH ADDITIONAL ENHANCED CU ACROSS THE
MOUNTAINS. THE MIDLANDS/CSRA...AT THIS TIME NOT SHOWING MUCH
SURFACE CONVERGENCE...SOME CAPPING INHIBITING CLOUD
GROWTH...HOWEVER AIRMASS IS MODERATELY/STRONGLY UNSTABLE. WILL
CONTINUE WITH THE MENTION OF A FEW SEVERE STORMS THROUGH EARLY
EVENING. THE GREATEST RISK WILL BE LARGE HAIL FROM QUARTER SIZE TO
POSSIBLY GOLF BALL SIZE AND STRONG DAMAGING WINDS. THE GUIDANCE
TEMPERATURES HAVE BEEN CONSISTENT BUT MAY BE A LITTLE TOO COOL
JUST AHEAD OF THE FRONT. IT WILL BE A HOT DAY WITH HIGHS IN THE
LOWER 90S EXTREME NORTH AND MIDDLE OR UPPER 90S ELSEWHERE. FURTHER
DRYING WILL OCCUR BEHIND THE FRONT LATE TONIGHT. SOME MIXING
SHOULD HOLD UP TEMPERATURES.

TONIGHT...EXPECT THE BOUNDARY TO PUSH SOUTHWARD THROUGH THE AREA
TONIGHT WITH SLIGHTLY COOLER AND DRIER ARRIVING BY MORNING. EXPECT
LOW TEMPERATURES IN THE LOWER 60S NORTH TO MIDDLE/UPPER 60S
CENTRAL/SOUTH.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
SHALLOW SURFACE FRONT WILL STALL TO THE SOUTH OF THE FORECAST
AREA ON SATURDAY WITH CONTINUED NORTHWESTERLY FLOW ALOFT AT 500MB.
THE 500MB FLOW LOOKS TO BE CONFLUENT OVER THE REGION WHICH SHOULD
HELP TO SUPPRESS CONVECTIVE ACTIVITY SATURDAY AFTERNOON...DESPITE
STRONG INSOLATION AND LIFTED INDEX VALUES IN THE CSRA REACHING -2C
TO -4C WITH PRECIPITABLE WATER VALUES AROUND 1.5 INCHES.
TEMPERATURES WILL BE A BIT COOLER SATURDAY COMPARED TO TODAY WITH
NORTHEASTERLY WINDS BEHIND THE FRONT...BECOMING LIGHT AND VARIABLE
LATE IN THE DAY AS THE SHALLOW COOL LAYER MIXES OUT. EXPECT SOME
EVENING AND OVERNIGHT CONVECTIVE DEBRIS CLOUDS TO MOVE OVER THE
AREA RESULTING FROM UPSTREAM CONVECTION IN THE NORTHWESTERLY FLOW
BUT TEMPERATURES SHOULD STILL BE ABLE TO RADIATE WELL WITH THE
DRIER AIR MASS IN PLACE. OVERNIGHT LOWS EXPECTED TO BE IN THE
UPPER 50S NORTH TO LOWER 60S SOUTH.

SUNDAY LOOKS TO BE A BIT MORE UNSTABLE WITH SURFACE HIGH PRESSURE
OFF THE COAST AND RETURN SOUTHERLY FLOW EXPANDING OVER THE AREA
BRINGING LOW LEVEL MOISTURE BACK OVER THE REGION UNDER MOSTLY SUNNY
SKIES.  LIFTED INDEX VALUES WILL RANGE FROM -4C TO -7C ACROSS THE
AREA WITH THE HIGHER VALUES OVER THE CSRA DURING PEAK HEATING.  WILL
HOLD ON TO SLIGHT CHANCE POPS DURING THE AFTERNOON HOURS FOR
DIURNALLY DRIVEN CONVECTION.  HIGH TEMPERATURES ON SUNDAY SHOULD BE
SIMILAR TO SATURDAY IN THE MID TO UPPER 80S. SLIGHTLY WARMER SUNDAY
NIGHT WITH LOWS IN THE MID 60S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE EXTENDED FORECAST FEATURES A COMPLEX UPPER LEVEL FLOW PATTERN
CHARACTERIZED BY A GENERAL RIDGE ACROSS THE CENTRAL PART OF THE
COUNTRY WITH A CUTOFF CLOSED LOW...MEANDERING FROM THE DESERT
SOUTHWEST EASTWARD INTO THE LOWER MISSISSIPPI VALLEY.

GENERALLY NORTHWESTERLY UPPER FLOW WILL PERSIST ACROSS THE FORECAST
AREA THROUGH THE PERIOD WHICH LEADS TO A LESS THAN CERTAIN POP
FORECAST DUE TO DIFFICULT TO TIME SHORTWAVES MOVING THROUGH THE
UPPER FLOW WHICH MAY INTERACT WITH DIURNAL INSTABILITY.  A BACKDOOR
COLD FRONT WILL PUSH INTO THE AREA SOMETIME WEDNESDAY INTO  THURSDAY
AS SHORTWAVE ENERGY MOVES THROUGH THE UPPER TROUGH OVER THE
NORTHEAST AND MID-ATLANTIC STATES.  THE FORECAST AREA REMAINS
BETWEEN THE UPPER RIDGE AXIS TO THE WEST AND THE MEAN TROUGH AXIS TO
THE NORTHEAST OF THE REGION THROUGHOUT THE EXTENDED...ALTHOUGH THERE
COULD BE A PERSISTENT SURFACE TROUGH IN THE VICINITY WHICH COULD
PROVIDE A LOCAL FOCUS FOR DIURNALLY DRIVEN CONVECTION.

FORECAST SOUNDING ANALYSIS INDICATES PRECIPITABLE WATER VALUES
GENERALLY AROUND 1.25 TO 1.60 INCHES MONDAY THROUGH WEDNESDAY...THEN
DECREASING TO LESS THAN 1.25 INCHES BEHIND THE FRONTAL PASSAGE BY
EARLY THURSDAY.  SEE NO REASON TO DEVIATE FROM THE INHERITED DIURNAL
SLIGHT CHANCE TO CHANCE POPS IN THE FORECAST THROUGH THE PERIOD.
TEMPERATURES EXPECTED TO BE NEAR TO ABOVE NORMAL THROUGH THE
FORECAST PERIOD WITH SOME UNCERTAINTY ON THURSDAY DEPENDING ON HOW
FAR SOUTH THE COLD FRONT WILL PUSH.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS SHOULD DOMINATE FOR MUCH OF THE PERIOD.

SCATTERED CLOUDS AROUND 7000 FEET ACROSS THE TAF SITES EARLY THIS
EVENING. EXPECT DEBRIS CLOUDS FROM CONVECTION NORTH OF THE CAE/CUB
TO AFFECT THE AREA DURING THE EVENING. NORTHWEST WINDS 10 KNOTS
FOR LESS EXPECTED TO SHIFT NORTH OVERNIGHT THEN NORTHEAST FOR
SATURDAY AS A COLD FRONT CROSSES THE AREA FROM THE NORTH
OVERNIGHT.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ESPECIALLY AT
CAE/CUB/OGB DURING THE EARLY EVENING HOURS...BUT NOT ENOUGH
CONFIDENCE TO MENTION AT THOSE TAF SITES AT THIS TIME. THE FRONT
WILL PUSH SOUTH OF THE TAF SITES BY THE LATE EVENING OR EARLY
MORNING HOURS ON SATURDAY.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED SATURDAY NIGHT THROUGH TUESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

77
Hazardous weather outlook, May 23, 2:42 AM EST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
342 AM EDT FRI MAY 23 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240745-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
341 AM EDT FRI MAY 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING...
MAINLY BETWEEN 500 PM AND 1000 PM. THE THUNDERSTORMS COULD
POSSIBLY CONTAIN DAMAGING WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

The radar

The Columbia radar (KCAE), 115 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 8 hail. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
May 23, 5:27 PM EST to 5:31 PM EST
Where
Lancaster County, 7.68 mi N of Van Wyck
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.960, -80.850

Sheriff reported power lines down in Indianland. Large hail also reported but size was unknown.

Hail, Lancaster

When
May 23, 5:30 PM EST to 5:34 PM EST
Where
Lancaster County, 11.28 mi NNW of Van Wyck
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
35.010, -80.870

Spotter reported baseball size hail.

Hail, Lancaster

When
May 23, 5:58 PM EST to 6:02 PM EST
Where
Lancaster County, 1.14 mi E of Jones Xrds
Measured
1 in hail
Reported by
Public
Coordinates
34.650, -80.750

Convenience store reported quarter size hail.

Thunderstorm Wind, Richland

When
May 23, 6:25 PM EST to 6:29 PM EST
Where
Richland County, 4 mi W of Blythewood
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
34.220, -81.040

Highway Patrol reported trees down at Muller and Pine Grove roads.

Hail, Richland

When
May 23, 6:35 PM EST to 6:39 PM EST
Where
Richland County, 0.57 mi W of Blythewood
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.220, -80.980

Sheriff reported quarter size hail in the Blythewood area.

Thunderstorm Wind, Fairfield

When
May 23, 6:40 PM EST to 6:44 PM EST
Where
Fairfield County, 0.57 mi E of Winnsboro
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
34.380, -81.090

Sheriff reported numerous trees and powerlines down in the Winnsboro area.

Hail, Richland

When
May 23, 6:53 PM EST to 6:57 PM EST
Where
Richland County, 2.37 mi NNW of Pontiac Airstrip Arp
Measured
1 in hail
Reported by
Public
Coordinates
34.160, -80.890

Public reported quarter size hail in the Summit subdivision northeast of Columbia.

Thunderstorm Wind, Richland

When
May 23, 7:08 PM EST to 7:12 PM EST
Where
Richland County, 0.57 mi W of Langfords Xrds
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.200, -80.910

Sheriff reported power lines down across Hardscrabble road between Kelly Mill and Langford roads.

Hail, Kershaw

When
May 23, 7:15 PM EST to 7:19 PM EST
Where
Kershaw County, 0.9 mi NW of Lugoff
Measured
1 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
34.230, -80.680

Sheriff reported quarter size hail and trees down around the town of Lugoff.

Hail, Richland

When
May 23, 7:15 PM EST to 7:19 PM EST
Where
Richland County, 2.15 mi SSE of Langfords Xrds
Measured
2.75 in hail
Reported by
Public
Coordinates
34.170, -80.890

Public reported golfball to baseball size hail in the Lake Carolina Vicinity.

Hail, Richland

When
May 23, 7:20 PM EST to 7:24 PM EST
Where
Richland County, 0.57 mi E of Pontiac
Measured
1.5 in hail
Reported by
Public
Coordinates
34.130, -80.840

Public reported ping pong ball sized hail in the Pontiac area.

Hail, Sumter

When
May 23, 7:40 PM EST to 7:50 PM EST
Where
Sumter County, 2.68 mi ESE of Cane Savannah
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.880, -80.410

Spotter reported quarter to half dollar size hail along with estimated wind gusts of 60mph in the Twin Lakes neighborhood southwest of Sumter. The hail covered the ground.

Thunderstorm Wind, Richland

When
May 23, 7:40 PM EST to 7:44 PM EST
Where
Richland County, 2.29 mi E of Capitol View
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.980, -80.890

Highway Patrol reported trees down on Leesburg road near Green Lakes.

Thunderstorm Wind, Richland

When
May 23, 7:45 PM EST to 7:49 PM EST
Where
Richland County, 1.34 mi WSW of Horrel Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.940, -80.870

Highway Patrol reported trees down on Lower Richland Blvd.

Thunderstorm Wind, Richland

When
May 23, 7:51 PM EST to 7:55 PM EST
Where
Richland County, 4.87 mi N of Eastover
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.940, -80.690

Highway Patrol reported trees down in the Horrell Hill area.

Thunderstorm Wind, Richland

When
May 23, 8:09 PM EST to 8:13 PM EST
Where
Richland County, 2.15 mi SSE of Eastover
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
33.840, -80.690

Dispatch reported trees down along Bluff Road in the Gadsden and Wateree Communities.

Thunderstorm Wind, Clarendon

When
May 23, 8:21 PM EST to 8:25 PM EST
Where
Clarendon County, 0.69 mi S of Manning
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.690, -80.220

Sheriff reported powerlines down in Manning.

Thunderstorm Wind, Richland

When
May 23, 9:58 PM EST to 10:02 PM EST
Where
Richland County, 3.64 mi NNW of Eastover
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
33.920, -80.720

Highway Patrol reported trees down near Southwind and Antioch Amez Church roads near Eastover.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2014Every state in 2014This day in weather historyWarnings in South Carolina, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508541, 508529, 508530, 508542, 508532, 508543, 508535, 508544, 508537, 508538, 508539, 508540, 508545, 508546, 508547, 508548, 508549, 508550.